Tornadoes · United States · Nebraska · 2013
EF0 tornado, Shea to Harbine, Nebraska, May 27, 2013
From Shea to Harbine, this EF0 tornado ran 3.3 miles across Jefferson County on May 27, 2013, touching down at 8:51 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 27, 2013
- Touchdown
- 8:51 PM CDT (01:51 UTC)
- Lifted
- 8:56 PM CDT (01:56 UTC)
- On the ground
- 5 minutes
- Path length
- 3.3 miles (5.3 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Jefferson County
- Touchdown point
- 40.140, -97.020
- Lift-off point
- 40.155, -96.960
- Record number
- 1305271951-01
The damage survey
29 damage points were recorded along this path by NWS OAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 112 mph.
- Large Trees and Fence Down.
- Collapsed Barn, Grain Bins pushed off foundation.
- Center Pivot knocked over.
- Shed roof collapsed on farm equipment and old fire truck.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms developed along a stationary boundary near the Kansas and Nebraska border on the afternoon of May 27th. Due to high amounts of instability and shear in the atmosphere these thunderstorms quickly became severe. The thunderstorms moved east over southern Nebraska, moving into southeast Nebraska by early evening. Although other isolated severe weather was reported, one particular storm moving through Jefferson and Gage Counties produced the majority of the severe weather. The storm complex exited southeast Nebraska prior to midnight producing severe weather around the Falls City Nebraska area.
A tornado developed near 6 miles east of Fairbury and traveled just over 3 miles in an east northeast direction ending just over 2 miles south southeast of Harbine. The tornado damage was generally minor including overturned center pivot irrigation systems, tree damage, and farm outbuildings.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 21:56 UTC and running to 03:49 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:56 UTC | 03:49 UTC | Tornado Watch | OAX |
| 01:08 UTC | 02:15 UTC | Severe Thunderstorm Warning | OAX |
| 01:56 UTC | 02:13 UTC | Tornado Warning | OAX |
| 02:12 UTC | 05:15 UTC | Flash Flood Warning | OAX |
| 02:16 UTC | 05:15 UTC | Flood Advisory | OAX |
| 02:38 UTC | 05:30 UTC | Flash Flood Warning | OAX |
| 03:13 UTC | 03:45 UTC | Severe Thunderstorm Warning | OAX |
| 03:16 UTC | 06:15 UTC | Flood Advisory | OAX |
| 19:25 UTC | 02:44 UTC | Tornado Watch | OAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at May 27, 6:27 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, May 27, 6:27 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 627 PM CDT MON MAY 27 2013 .AVIATION... 00Z TAFS FOR KOFK...KOMA AND KLNK. THUNDERSTORM COMPLEX IN SCNTRL NEBR COULD DEVELOP/MOVE TOWARD LNK AREA EARLY THIS EVENING THUS AN EARLIER TEMPO GROUP OF TSTM MENTION THERE COMPARED TO OMAHA OR NORFOLK. THE STORMS WERE ALONG/N OF A WARM FRONT THAT WAS ALONG THE NEBR/KS BORDER. A CU FIELD EAST OF THERE TO SOUTH OF OMAHA WAS MAINLY CAPPED...BUT IF CAP BREAKS THERE....CONVECTION COULD MAKE IT INTO OMAHA EARLIER THAN FORECAST. OTHERWISE THUNDERSTORMS OVER THE WRN HIGH PLAINS SHOULD ROLL EAST LATER TONIGHT BRINGING ANOTHER ROUND OF CONVECTION TO TAF SITES LATE TONIGHT BEFORE SHIFTING EAST BY MORNING. AREAS OF MVFR CIGS OR LOWER COULD AGAIN FORM BEHIND DEPARTING PRECIPITATION TUESDAY MORNING BEFORE IMPROVEMENT BY AFTERNOON. CHERMOK && .PREV DISCUSSION... /ISSUED 307 PM CDT MON MAY 27 2013/ DISCUSSION... SPC DAY 1 OUTLOOK HAS MOD RISK INVOF THE SRN CWA TONIGHT IN RESPONSE TO ENVIRONMENTAL CONDITIONS TURNING PRIME FOR SIGNIFICANT SVR STORMS. FOCUS FOR STRONG/SVR STORM ACTIVITY WILL BE A WARM FRONT PROGGED TO SET UP ALONG THE NEB/KS BORDER LATE THIS AFTERNOON/EVENING. OVERLAPPING PARAMETERS OF 0-6KM SHEAR 60KT...EFFECTIVE SRH PUSHING 400 J/KG...0-1KM ML EHI 10...MUCAPE 4500 J/KG...ML LCL AOB 1200 FT ALL POINT TWD RATHER FAVORABLE CONDITIONS FOR SUPPORTING TOR DEVELOPMENT...ALONG WITH LARGE HAIL AND DAMAGING WINDS. STORMS THEN LATER TONIGHT SHOULD ORGANIZE INTO AN MCS AND EVENTUALLY TAKE A SEWD TRACK PER MEAN STORM MOTION PROGS. SPC DAY 2 OUTLOOK AGAIN PLACES CWA IN THE SLGT RISK IN ANTICIPATION FOR NEXT ROUND OF SVR STORMS TUES AFTN/EVENING. INCREASING INSTABILITY AND DEEP LAYER SHEAR ALONG A SFC BNDRY. AT THIS POINT IT APPEARS THAT THE TOR THREAT WILL NOT BE AS PRONOUNCED AS TONIGHT. HOWEVER..THREAT WILL STILL EXIST FOR ISOLATED TOR AND SHOULD BE FOCUSED MOSTLY OVER N-CNTRL KS. LOOKING AT THE BIG PICTURE MODELS CONTINUE TO ADVERTISE LARGE SCALE FLOW TRANSITION A DEEP ELONGATED LONGWAVE TROF EXTENDING FROM THE ALASKAN GULF TO THE SRN TIP OF TX. THURS/FRI..A POTENT VORT MAX LIFTING OUT OF THE CNTRL ROCKIES WILL RESULT IN A CLOSED LOW FORMING OVER THE DAKOTAS...PROMPTING ADDITIONAL THUNDERSTORM CHANCES WHEN AN ASSOCIATED COLD FRONT SWEEPS INTO THE CNTRL PLAINS. CONDITIONS LOOK DRY THEN SAT THRU MON WHEN AS MORE STABLE AIRMASS FILTERS INTO THE REGION. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
Hazardous weather outlook, May 27, 4:45 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 PM CDT MON MAY 27 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-281145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 445 PM CDT MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND WESTERN IOWA. .DAY ONE...TONIGHT AND TUESDAY SCATTERED THUNDERSTORMS...A FEW SEVERE WITH HEAVY RAIN...WILL LIKELY MOVE ACROSS THE AREA TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...BUT ISOLATED TORNADOES ARE POSSIBLE THROUGH EARLY TONIGHT...ESPECIALLY SOUTH OF A SEWARD TO PLATTSMOUTH TO SHENANDOAH LINE. THUNDERSTORMS ARE EXPECTED TO INCREASE NEAR OR NORTH OF A WARM FRONT OVER NORTHERN KANSAS AND SOUTH CENTRAL NEBRASKA THROUGH EARLY EVENING...WHILE OTHER THUNDERSTORMS DEVELOP OVER WESTERN NEBRASKA. THE THUNDERSTORMS WILL MOVE OR DEVELOP EAST ACROSS THE REGION THIS EVENING AND OVERNIGHT. AS MENTIONED ABOVE...ANY OF THE STORMS TONIGHT COULD PRODUCE DAMAGING WINDS AND LARGE HAIL BUT AN INCREASING LOW LEVEL JET OVER KANSAS AND POSSIBLY INTO SOUTHERN NEBRASKA COULD INTERACT WITH THE ACTIVITY BRINGING THE TORNADO THREAT TO THE SOUTHERN SECTIONS OF THE REGION. DUE TO FAVORABLE MOISTURE OVER THE PLAINS...ANY OF THE STORMS COULD ALSO PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODS OF THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY OF THIS WEEK. SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN ARE POSSIBLE FROM ANY OF THE ACTIVITY WHICH WILL FAVOR THE LATE AFTERNOON AND OVERNIGHT HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...ESPECIALLY ALONG AND SOUTHWEST OF NEBRASKA CITY TO LINCOLN TO SEWARD LINE. CHERMOK
In the hours before
Special weather statement, May 27, 7:52 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
752 PM CDT MON MAY 27 2013
NEZ065-078-088-280130-
JEFFERSON NE-SEWARD NE-SALINE NE-
752 PM CDT MON MAY 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SOUTHERN SEWARD AND
SALINE COUNTIES UNTIL 830 PM CDT...
THUNDERSTORMS WILL CONTINUE TO MOVE TOWARD SEWARD...SALINE AND
JEFFERSON COUNTIES FROM THE WEST THIS EVENING. THE MAIN THREATS WILL
BE DAMAGING WINDS AND HAIL...BUT AN ISOLATED TORNADO OR TWO CAN NOT
BE RULED OUT. BE READY TO GET TO SHELTER BEFORE THESE STORMS
APPROACH YOUR AREA.
LOCATIONS IMPACTED INCLUDE...
CRETE...FAIRBURY...MILFORD...WILBER...FRIEND...DORCHESTER...
PLYMOUTH...BEAVER CROSSING...WESTERN...DAYKIN...TOBIAS...JANSEN...
ENDICOTT...CORDOVA...SWANTON...REYNOLDS...STEELE CITY AND HARBINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4000 9737 4069 9738 4081 9737 4085 9695
4000 9695
TIME...MOT...LOC 0045Z 269DEG 40KT 4071 9770 3996 9769
MILLERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
1.9 hours before the tornado, 140 km from the path. May 28, 2013.
- Mixed-layer CAPE
- 690 J/kg
- Mixed-layer CIN
- -149 J/kg
- Surface CAPE
- 1485 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
- 0-3 km lapse rate
- 5.8 K/km
Omaha, NE (KOAX), 12:00Z
10.1 hours after it, 140 km from the path. May 28, 2013.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -403 J/kg
- Surface CAPE
- 35 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.9 K/km
The radar
The Grand Island radar (KUEX), 125 km away, was scanning. The volume nearest the touchdown began at 01:50 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:58 UTC | TSTM WND GST 55 | Deshler | Thayer, NE | ALONG WITH HEAVY RAIN AND PEA SIZED HAIL. |
| 01:22 UTC | TSTM WND DMG | Ohiowa | Fillmore, NE | 2 GRAIN BINS BLOWN DOWN BY BALL FIELDS. TIME ESTIMATED FROM RADAR DATA. |
| 01:22 UTC | TSTM WND DMG | 4 S Tobias | Saline, NE | SEVERAL POWER POLES DOWN, WINDS ESTIMATED AT 70 MPH. |
| 01:30 UTC | TSTM WND DMG | Bruning | Thayer, NE | FIVE INCH TREE LIMBS DOWN...GAS STATION SIGN BLOWN OVER...GRAIN ELEVATOR SPOUTS BENT. |
| 01:30 UTC | TSTM WND GST 70 | 2 N Strang | Fillmore, NE | |
| 02:04 UTC | TSTM WND DMG | 4 N Diller | Jefferson, NE | POSSIBLE TORNADO. BUILDINGS DAMAGED. DEPUTIES REPORTED POWER LINES DOWN AND BOARDS IMPALED IN BUILDINGS ON HIGHWAY 103 BETWEEN 713 AND 714 ROAD. TIME ESTIMATED BY RADAR. |
| 02:25 UTC | TSTM WND GST 60 | Beatrice | Gage, NE | |
| 02:56 UTC | HEAVY RAIN 1.8 | Swanton | Saline, NE | |
| 02:56 UTC | HEAVY RAIN 2 | 5 N Wilber | Saline, NE | |
| 02:56 UTC | HEAVY RAIN 2 | 5 Sw Wilber | Saline, NE | |
| 02:56 UTC | HEAVY RAIN 2.1 | Fairbury | Jefferson, NE | |
| 02:56 UTC | HEAVY RAIN 2.65 | Western | Saline, NE | |
| 02:56 UTC | HEAVY RAIN 2.78 | De Witt | Saline, NE | |
| 03:41 UTC | FLASH FLOOD | Beatrice | Gage, NE | SEVERAL INTERSECTIONS AROUND BEATRICE FLOODED. |
| 03:43 UTC | FLASH FLOOD | Cortland | Gage, NE | WATER REPORTED OVER HIGHWAY 77 NEAR CORTLAND. |
| 03:43 UTC | FLASH FLOOD | Fairbury | Jefferson, NE | SEVERAL ROADS FLOODED IN TOWN, WATER IS BEGINNING TO RECEDE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 27, 2013
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 27 | 11:00 AM MDT | EF0 | Park, WY | 6.3 | 20 | |||
| May 27 | 2:05 PM MDT | EF0 | Kimball, NE | 7.4 | 50 | |||
| May 27 | 3:25 PM MDT | EF0 | Kimball, NE | 5.4 | 50 | |||
| May 27 | 3:38 PM MDT | EF0 | Cheyenne, CO | 0.3 | 50 | |||
| May 27 | 3:49 PM MDT | EF0 | Cheyenne, CO | 0.3 | 50 | |||
| May 27 | 3:58 PM MDT | EF0 | Sioux, NE | 2.0 | 50 | |||
| May 27 | 4:05 PM MDT | EF0 | Box Butte, NE | 0.3 | 30 | |||
| May 27 | 4:37 PM MDT | EF0 | Cheyenne, CO | 0.3 | 50 | |||
| May 27 | 6:32 PM CDT | EF0 | Smith, KS | 0.4 | 15 | |||
| May 27 | 6:45 PM CDT | EF0 | Smith, KS | 0.0 | 10 | |||
| May 27 | 7:04 PM CDT | EF3 | Smith, KS | 5.7 | 1,580 | 2 | $1.8 million | |
| May 27 | 7:32 PM CDT | EF2 | Clay, NE | 4.5 | 250 | $4.0 million | ||
| May 27 | 9:02 PM CDT | EF2 | Jefferson, NE | 5.9 | 600 | |||
| May 27 | 9:16 PM CDT | EF0 | Gage, NE | 1.4 | 100 | |||
| May 27 | 9:40 PM CDT | EF2 | Marshall, KS | 3.8 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.